Michigan, 2006

Hail and Damaging Wind in Michigan, July 1 to 3, 2006

July 1 to 3, 2006 · NWS MQT · 6 events in 5 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 1, 2:26 PM EST, 29 minutes earlier.

Area forecast discussion, Jul 1, 2:26 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
326 PM EDT SAT JUL 1 2006

.DISCUSSION...
MAIN FORECAST CONCERN IS RAIN POTENTIAL SUNDAY AFTERNOON INTO
TUESDAY.

CURRENT WEATHER...19Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED A GENERAL WNW FLOW FROM THE NORTHERN ROCKIES INTO NEW
ENGLAND. A FEW FEATURES TO NOTE WITHIN THE FLOW ARE A SIGNIFICANT
SHRTWV OVER WESTERN LAKE SUPERIOR...WEAKER SHRTWVS OVER NE MONTANA
AND CENTRAL SASKATCHEWAN AND AN UPPER LOW OVER NW MANITOBA. THE
SHRTWV OVER WESTERN LAKE SUPERIOR IS ASSOCIATED WITH A 1001 MB LOW
JUST TO THE NE OF THUNDER BAY AND A COLD FRONT EXTENDING
SOUTHWESTWARD FROM THE LOW TO MINNEAPOLIS. CONVECTION THAT OCCURRED
AHEAD OF THE SHRTWV LAST NIGHT INTO THIS MORNING HAS DIMINISHED AS
IT RAN OUT AHEAD THE MAIN UPPER FORCING. SKIES THEN BEGAN TO CLEAR
OUT OVER WESTERN UPPER MICHIGAN LATE THIS MORNING...ALLOWING
TEMPERATURES TO RISE INTO THE LOW TO MID 80S. WITH DEWPOINTS IN THE
MID 60S AND MID LEVEL TEMPS COOLING AS A RESULT OF THE SHRTWV...
MLCAPE VALUES HAVE RISEN TO 1500 J/KG AHEAD OF THE COLD FRONT WITH
LITTLE IF ANY CIN. THE COMBINATION OF THE INSTABILITY AND THE FRONT
MOVING THROUGH HAS RESULTED IN A LINE OF SHOWERS AND
THUNDERSTORMS...WHICH AT THE TIME OF THIS ISSUANCE EXTENDED FROM
MARQUETTE TO IRON RIVER. BOTH A SEVERE THUNDERSTORM WATCH AND A
SEVERE THUNDERSTORM WARNING HAVE ALREADY BEEN ISSUED. LAST ITEM TO
NOTE IS AN EXPANSIVE AREA OF SMOKE ACROSS MANITOBA ON THE SOUTH SIDE
OF THE UPPER LOW. IN FACT...SOME OBSERVATIONS THIS MORNING WERE
REPORTING 3-5 SM VISIBILITIES DUE TO THE SMOKE.

TONIGHT...DRY SLOT COMING IN BEHIND THE SHRTWV MOVING EASTWARD
ACROSS LAKE SUPERIOR INTO ONTARIO WILL HELP END ALL OF THE
CONVECTION THIS EVENING. IN FACT...SKIES SHOULD BECOMING MOSTLY
CLEAR EVERYWHERE AS DRIER AIR ADVECTS IN FROM THE WEST. UNTIL THIS
OCCURS...SOME SEVERE STORMS ARE POSSIBLE GIVEN CONTINUED INSTABILITY
AHEAD OF THE FRONT AND 0-6KM SHEAR SHOWN BY THE RUC TO BE AROUND 45
KNOTS. AM SOMEWHAT CONCERNED ABOUT GROUND FOG DEVELOPING GIVEN
RECENT RAINS AND THAT UPSTREAM DEWPOINTS ACROSS NW MINNESOTA ARE
ONLY IN THE LOW TO MID 50S. HOWEVER IT APPEARS THAT ENOUGH WIND WILL
OCCUR TONIGHT BEHIND THE DEPARTING LOW PRESSURE SYSTEM TO KEEP THE
BOUNDARY LAYER MIXED. SINCE THE BOUNDARY LAYER IS EXPECTED TO BE
MIXED...TEMPERATURES SHOULD NOT FALL ALL THE WAY TO THE
DEWPOINT...BUT READINGS IN THE MID TO UPPER 50S IN THE INTERIOR
SEEMS REASONABLE.

SUNDAY...UPPER FLOW IS PROGGED TO GO ZONAL FROM THE NORTHERN PLAINS
INTO SE ONTARIO DUE TO THE SHRTWV CURRENTLY OVER LAKE SUPERIOR
LIFTING NE AND THE UPPER LOW IN FAR NORTHERN MANITOBA DROPPING SOUTH
IN CENTRAL MANITOBA. THIS ZONAL FLOW WILL HELP MOVE THE WEAKER
SHRTWV OVER MONTANA ACROSS THE U.P. DURING THE DAY. THE NAM
CONTINUES TO GENERATE PRECIPITATION FROM THIS WAVE AS IT INTERACTS
WITH DAYTIME HEATING AND LAKE BREEZES. ON THE OTHER HAND...THE
GFS...CANADIAN AND UKMET KEEP CONDITIONS DRY DUE TO DRY LOW LEVELS.
LOOKING UPSTREAM TO THE AIR THAT WILL BE COMING IN HERE WITH THE
WAVE...THE 12Z BIS SOUNDING WAS QUITE DRY WITH THE LOWEST DEWPOINT
DEPRESSIONS OF 6-8C SEEN BETWEEN 700-850MB. BECAUSE OF THIS DRY
AIR...HAVE DECIDED NOT TO PLACE ANY RAIN CHANCES IN THE FORECAST AND
MAKING THE ASSUMPTION THE NAM IS TOO MOIST. WITH AT LEAST PARTLY
SUNNY SKIES...TEMPERATURES SHOULD EASILY RISE INTO THE 80S AWAY FROM
THE WESTERN LAKE SUPERIOR SHORELINE...PERHAPS EVEN INTO THE MID TO
UPPER 80S IN DOWNSLOPING WESTERLY FLOW AREAS NEAR THE WISCONSIN
BORDER. IT IS POSSIBLE THAT SOME OF THE SMOKE IN MANITOBA MAY MOVE
INTO UPPER MICHIGAN TOMORROW TO HINDER TEMPS FROM RISING...BUT THINK
WITH THE ZONAL FLOW THAT IT WILL STAY TO THE NORTH.

SUNDAY NIGHT AND MONDAY...A STRONGER SHRTWV ASSOCIATED WITH THE
UPPER LOW IS PROGGED BY THE GFS/UKMET/NAM TO DROP INTO THE LAKE OF
THE WOODS AREA BY 12Z MONDAY AND THEN TOWARDS THE WAWA AREA BY 00Z
TUESDAY. THIS MOTION IS SLOWER THAN PREVIOUS RUNS...BUT IT STILL
LOOKS LIKE SOME SHOWERS AND THUNDERSTORMS WILL FORM OUT AHEAD OF THE
SHRTWV IN AN AREA OF ISENTROPIC LIFT AND DPVA. HAVE ADJUSTED THE
GRIDS TO ACCOUNT FOR THE SLOWER MOTION. INCREASING CLOUD COVER
SUNDAY NIGHT SHOULD HELP HOLD TEMPERATURES UP...PARTICULARLY IN THE
WEST WHERE THE CLOUDS COME IN QUICKER. THE SHRTWV ON MONDAY WILL BE
ACCOMPANIED BY A COLD FRONTAL PASSAGE...THEREFORE TEMPERATURES ON
MONDAY ARE NOT EXPECTED TO BE QUITE AS WARM...ESPECIALLY ALONG THE
LAKE SUPERIOR SHORELINE IN THE WESTERN U.P. WHERE WINDS TURN
NORTHWESTERLY IN THE MORNING. SOUTH CENTRAL U.P. SHOULD STILL GET
WARM WITH TEMPS IN THE MID 80S SINCE A NW WIND DOWNSLOPES THERE AND
850MB TEMPS ARE PROGGED BETWEEN 16-18C.

MONDAY NIGHT AND INDEPENDENCE DAY...UPPER LOW OVER NORTHERN
ONTARIO WILL BEGIN MOVING INTO QUEBEC ON TUESDAY WHILE AN UPPER
TROUGH DROPS SOUTHWARD INTO THE WESTERN GREAT LAKES. MONDAY NIGHT IS
EXPECTED TO BE QUIET AS DIURNAL COOLING SETS IN AND DRIER AIR
ADVECTS SOUTHEASTWARD. LATE MONDAY NIGHT...A SHRTWV IS PROGGED TO
DROP SOUTHEASTWARD ACROSS UPPER MICHIGAN. THIS SHRTWV WILL BRING
STEEPER LOW LEVEL LAPSE RATES WITH IT...AND WITH DAYTIME HEATING
TUESDAY AFTERNOON...PROSPECTS OF SOME DIURNAL CONVECTION IN THE
INTERIOR STILL LOOK GOOD (ALBEIT THE SURFACE-BASED CAPE VALUES ARE
NO MORE THAN 500 J/KG). OTHERWISE...THE MAIN STORY HERE WILL BE
COOLER TEMPERATURES AS 850MB TEMPS DROP TO 6-8C IN THE WAKE OF
TUESDAYS SHRTWV. PREVIOUS SHIFT LOWERED TEMPERATURES AND HAVE EVEN
DROPPED THEM A FEW MORE DEGREES. LAKE SUPERIOR SHORELINE AREAS
WILL LIKELY NOT GET OUT OF THE 60S DUE TO NORTHERLY WINDS BEHIND THE
SHRTWV. THESE SEASONABLY COOL DAYTIME TEMPERATURES AND DRIER AIR
MOVING IN TUESDAY NIGHT...ALONG WITH CLEARING SKIES...SHOULD ALSO
SET UP A COOL EVENING FOR FOURTH OF JULY FIREWORKS. MIN TEMPS FOR
TUESDAY NIGHT DROPPING AS LOW AS THE MID 40S INLAND SEEM REASONABLE.

EXTENDED (WEDNESDAY THROUGH SATURDAY)...MODEL AGREEMENT BETWEEN
OPERATIONAL MODELS AND THE 00Z GFS ENSEMBLES IS AGAIN VERY GOOD
TODAY WITH HIGH CONFIDENCE REGARDING BOTH THE PATTERN AND DETAILS.
IN GENERAL...AN UPPER TROUGH IS EXPECTED TO REMAIN OVER THE EASTERN
U.S. INTO NEXT WEEKEND WHILE THE PERSISTENT WESTERN RIDGE BEGINS TO
BUILD INTO THE PLAINS. THIS UPPER RIDGE BUILDING INTO THE PLAINS
WILL ALLOW HIGH PRESSURE THAT WAS OVER THE NORTHERN PLAINS ON
TUESDAY TO MOVE OVER THE WESTERN GREAT LAKES ON WEDNESDAY. THIS HIGH
IS THEN PROGGED BY MOST MODELS TO DRIFT SOUTHEASTWARD...REACHING THE
OHIO VALLEY ON SATURDAY. RH PROGS FROM THE GFS AND ECMWF SUGGEST
THIS HIGH PRESSURE AREA WILL ALSO BE QUITE DRY...SO MOSTLY CLEAR OR
PARTLY CLOUDY SKIES SHOULD BE THE RULE WITH LOW HUMIDITIES INLAND
DURING THE AFTERNOONS. WITH THE HIGH NEARBY...LAKE BREEZES SHOULD BE
COMMON DURING THE AFTERNOONS FROM WEDNESDAY THROUGH FRIDAY...KEEPING
LAKESHORE AREAS COOLER. TEMPERATURES WILL START OFF RELATIVELY COOL
ON WEDNESDAY AS THE UPPER TROUGH BEGINS TO EXIT THE AREA. AT THIS
POINT 850MB TEMPS ARE PROGGED ONLY BETWEEN 9-11C. AS THE DAYS
PROGRESS AND THE AIRMASS WARMS...EACH DAY SHOULD GET WARMER. EVEN BY
FRIDAY...THE GFS AND ECMWF SHOW 850MB TEMPS CLIMBING TO 16C AND THEN
CLIMBING EVEN 1 TO 2 MORE DEGREES ON SATURDAY.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AJ
Hazardous weather outlook, Jul 1, 5:56 AM EST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
656 AM EDT SAT JUL 1 2006

MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
556 AM CDT SAT JUL 1 2006 /656 AM EDT SAT JUL 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TODAY...SOME OF WHICH
MAY BECOME SEVERE. ALTHOUGH LARGE HAIL IS A POSSIBILITY WITH THE
STRONGEST STORMS...DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED
TO BE THE MORE SIGNIFICANT HAZARD. THE POTENTIAL OF SEVERE
THUNDERSTORMS WILL BE GREATEST TODAY EAST OF A LINE FROM LANSE TO
WATERSMEET. LOOK FOR THUNDERSTORMS TO END IN THE AFTERNOON OVER
WESTERN UPPER MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING EAST OF A
LINE FROM MUNISING TO IRON MOUNTAIN.

BE SURE TO HAVE A WAY TO MONITOR WEATHER FORECASTS TODAY...AND BE
ALERT FOR ANY WATCHES OR WARNINGS THAT MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY...AND TUESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

LSZ221-241>248-263-264-021200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
556 AM CDT SAT JUL 1 2006 /656 AM EDT SAT JUL 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TODAY...SOME OF WHICH
MAY BECOME SEVERE. ALTHOUGH LARGE HAIL IS A POSSIBILITY WITH THE
STRONGEST STORMS...STRONG WINDS ARE EXPECTED TO BE THE MORE
SIGNIFICANT HAZARD. THE POTENTIAL OF SEVERE THUNDERSTORMS WILL BE
GREATEST TODAY OVER CENTRAL AND EASTERN LAKE SUPERIOR.
LOOK FOR THUNDERSTORMS TO END IN THE AFTERNOON OVER WESTERN AND
CENTRAL LAKE SUPERIOR.

THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING OVER EASTERN
LAKE SUPERIOR.

BE SURE TO HAVE A WAY TO MONITOR WEATHER FORECASTS TODAY...AND BE
ALERT FOR ANY WATCHES OR WARNINGS THAT MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY MORNING.

LMZ221-248-262-021200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
656 AM EDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TODAY...SOME OF WHICH
MAY BECOME SEVERE. ALTHOUGH LARGE HAIL IS A POSSIBILITY WITH THE
STRONGEST STORMS...STRONG WINDS ARE EXPECTED TO BE THE MORE
SIGNIFICANT HAZARD. THE POTENTIAL OF SEVERE THUNDERSTORMS WILL BE
GREATEST DURING THE AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING.

BE SURE TO HAVE A WAY TO MONITOR WEATHER FORECASTS TODAY...AND BE
ALERT FOR ANY WATCHES OR WARNINGS THAT MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY AND
TUESDAY EVENING.

ROLFSON

In the hours before

Local storm report, Jul 1, 2:53 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
353 PM EDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     MUNISING                46.42N 86.64W
07/01/2006  M48 MPH          ALGER              MI   ASOS

&&

AJ

The radar

The Marquette radar (KMQT), 78 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Alger

When
July 1, 2:55 PM EST
Where
Alger County, 5 mi E of Munising
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.400, -86.550

Dime to penny-sized hail.

Thunderstorm Wind, Schoolcraft

When
July 1, 3:45 PM EST
Where
Schoolcraft County, 5 mi NW of Manistique
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
46.000, -86.317

Trees and power lines down near Indian Lake.

Hail, Marquette

When
July 3, 5:22 PM EST
Where
Marquette County, 3 mi N of Little Lake
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.333, -87.333

Hail, Delta

When
July 3, 6:30 PM EST
Where
Delta County, 2 mi E of Lathrop
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.150, -87.167

Hail, Schoolcraft

When
July 3, 7:13 PM EST
Where
Schoolcraft County, Cooks
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.933, -86.417

Hail, Luce

When
July 3, 7:45 PM EST
Where
Luce County, 7 mi E of Deer Park
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
46.667, -85.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519484, 5519485, 5519486, 5519487, 5519488, 5519489.